Update on the Opioid Crisis
Updated: 3 days ago
I recently watched a movie on Netflix called “I’ll Be Gone in the Dark” (excellent!). It’s about a writer who, in her own words, becomes “obsessed” with finding the Golden State killer. Her obsession for finding the killer eventually led to feelings of extreme stress which evolved into her coping by taking pills originally prescribed by her doctor. I related to this level of stress while completing my book in 2020. Obsession is the perfect word for how author’s feel when crossing the finish line.
Sadly, the author, Michelle McNamara, died after she purchased some “street” opioid pills to combat her stress that were laced with fentanyl. These pills can look exactly like a prescription pill….they could probably even fool a sharp-eyed pharmacist like me.
All pills produced by a licensed drug manufacturer in the U.S. have an identification number/letter imprinted on one or both sides of the tablet. You can actually look up these numbers easily at drugs.com using the Pill Identifier.
Opioids are empirically addictive. With regular use, in as little as 3 to 5 days anyone can begin to feel withdrawal symptoms when they stop taking the medication. Withdrawal effects can be as benign as a short fuse or increased sweating. At this point, someone who is feeling withdrawal and is contemplating seeking pills on the black market needs practice mindfulness and should be aware of the dangers of that choice.
If they stop the opioid now, the withdrawal will be mild and the brain will go back to functioning normally fairly quickly. People can find alternative, healthier ways of coping with stress or pain. But for those who continue to mask their pain (physical and emotional) with more and more pills, the addiction can lead to a life-long struggle to feel and think normally.
I encourage anyone who is taking an opioid pain medication to be aware of how their body reacts to these, and all medications. Do you feel the need to take it more often than prescribed? Has your doctor recommended you stop taking the medication and you immediately feel a panic inside?
These are signs that you should reevaluate your opioid usage and decide if this is the right path for you. Continuing down this path will further addict your brain and body, so speak with your doctor about your feelings so they can help choose the next best step. It may be as simple as a few life changes.
It does not matter your age, how much money you have or where you live. Opioids empirically cause withdrawal. Keep your dosage low and the duration of treatment as short as possible.
If you know someone who is going down this slippery slope, you can contact the American Society of Addiction Medicine (https://www.asam.org/docs/default-source/publications/asam-opioid-patient-piece_-5bopt2-5d_3d.pdf) for help. The sooner you attack this problem, the quicker your loved one can get help and get back to living.
Some stats for you:
Over 81,000 drug overdose deaths occurred in the United States in the 12 months ending in May 2020, the highest number of overdose deaths ever recorded in a 12-month period, according to recent provisional data from the Centers for Disease Control and Prevention (CDC).
10 western states reported over a 98 percent increase in synthetic opioid-involved deaths.